Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS Sioux Falls, SD

July 13, 20194 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2019, 6:56 PM CDT for 4 counties in South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 6:56 PM CDT (23:56 UTC)
Expired
Jul 13, 2019, 7:45 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Beadle County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS53 KFSD 132356
SVRFSD
SDC005-077-097-111-140045-
/O.NEW.KFSD.SV.W.0062.190713T2356Z-190714T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
656 PM CDT Sat Jul 13 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kingsbury County in east central South Dakota... 
  Northern Sanborn County in east central South Dakota... 
  Southeastern Beadle County in east central South Dakota... 
  Northwestern Miner County in east central South Dakota...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located 7 miles south of
  Cavour, or 12 miles southeast of Huron, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Carthage around 720 PM CDT.
  Howard and Vilas around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across southern Beadle County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows!

&&

LAT...LON 4409 9741 4385 9774 4418 9833 4420 9833
      4420 9836 4426 9848 4441 9807
TIME...MOT...LOC 2356Z 301DEG 37KT 4427 9801 

HAIL...0.88IN
WIND...70MPH
 
$$

Chapman
3 follow-up statements
439 
WWUS53 KFSD 140016
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
716 PM CDT Sat Jul 13 2019

SDC005-077-097-111-140045-
/O.CON.KFSD.SV.W.0062.000000T0000Z-190714T0045Z/
Kingsbury SD-Sanborn SD-Beadle SD-Miner SD-
716 PM CDT Sat Jul 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN KINGSBURY...NORTHEASTERN SANBORN...SOUTHEASTERN
BEADLE AND NORTHWESTERN MINER COUNTIES...

At 716 PM CDT, a severe thunderstorm was located 9 miles west of
Carthage, or 19 miles southeast of Huron, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Carthage around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across southeastern Beadle County. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

&&

LAT...LON 4412 9748 4396 9786 4419 9826 4427 9815
      4436 9796
TIME...MOT...LOC 0016Z 305DEG 22KT 4420 9789 

HAIL...0.75IN
WIND...70MPH
 
$$

Chapman
678 
WWUS53 KFSD 140033
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
733 PM CDT Sat Jul 13 2019

SDC005-077-097-111-140045-
/O.CON.KFSD.SV.W.0062.000000T0000Z-190714T0045Z/
Kingsbury SD-Sanborn SD-Beadle SD-Miner SD-
733 PM CDT Sat Jul 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN KINGSBURY...NORTHEASTERN SANBORN...SOUTHEASTERN
BEADLE AND NORTHWESTERN MINER COUNTIES...

At 732 PM CDT, a severe thunderstorm was located near Carthage, or 20
miles southwest of Lake Thompson State Recreation Area, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Carthage around 740 PM CDT.

Strongest winds are likely to impact areas near the four county 
intersection of Beadle, Kingsbury, Sanborn and Miner, and into areas 
near Carthage through 745 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9748 4401 9779 4412 9807 4432 9787
TIME...MOT...LOC 0032Z 299DEG 18KT 4418 9780 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
464 
WWUS53 KFSD 140043
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT Sat Jul 13 2019

SDC005-077-097-111-140051-
/O.EXP.KFSD.SV.W.0062.000000T0000Z-190714T0045Z/
Kingsbury SD-Sanborn SD-Beadle SD-Miner SD-
743 PM CDT Sat Jul 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KINGSBURY...
NORTHEASTERN SANBORN...SOUTHEASTERN BEADLE AND NORTHWESTERN MINER
COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds of 40 to 50 mph are still likely with this thunderstorm near 
Carthage and into extreme southern Kingsury county.

LAT...LON 4412 9748 4401 9779 4412 9807 4432 9787
TIME...MOT...LOC 0041Z 301DEG 37KT 4414 9770 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:46 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 13, 6:46 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 PM CDT Sat Jul 13 2019

.SHORT TERM...(This Evening through Sunday)
Issued at 233 PM CDT Sat Jul 13 2019

Towering cumulus working into western Beadle County as of 19Z ahead
of weak shortwave moving from central South Dakota into southwestern
Minnesota.  As the short wave moves east, could see isolated to
scattered storms develop.  With slightly stronger shear in the 700-
500 mb layer, 0-6 km bulk shear values are 30-35 knots. This
combined with 3500-4000 J/kg of weakly capped surface based CAPE
will create the potential for large hail and damaging winds through
the early evening hours.

Once the weak short wave moves through the area, expect overnight
period to be fairly quiet.  Southerly flow at 925 hpa increases
slightly through the overnight with heat and humidity building north
into the area.  With heating during the day on Sunday, should see
temperatures warm into the 90s.  Concern with cloud cover impacting
heating a bit, especially in the north as another shortwave moves
east along the North/South Dakota border. There is the potential for
additional storms with this disturbance, but should mainly be
focused north of the forecast area. With adequate heating and dew
points in the 70s, am concerned about the potential for areas along
and west of the James to reach heat advisory criteria. Considered a
heat headline, but through collaboration, opted to hold off for now.

.LONG TERM...(Sunday Night through Saturday)
Issued at 233 PM CDT Sat Jul 13 2019

Upper ridge expands a bit on Monday, and could see more heat
advisory conditions, especially along and west of I-29.  A boundary
associated with a wave moving across southern Canada will approach
Monday night and linger through much of the week.  Depending on he
location of the boundary, there are sporadic chances of
thunderstorms throughout the remainder of the week, with hot and
humid conditions continuing.  High temperatures look to be near 90,
with lows near 70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Jul 13 2019

VFR conditions are expected for the bulk of the forecast period.
Scattered storms this evening mainly northeast of Huron to Sioux
Falls to Spencer IA line will bring reduced visibility and low
ceilings as well as strong winds through 06z tonight. Winds will
shift to the northwest with thunderstorm activity, but outside of
storms, will shift to the south tonight into Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...
Hazardous weather outlook, Jul 13, 12:35 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1235 PM CDT Sat Jul 13 2019

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-141745-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-
1235 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to potentially severe storms may develop in areas
along and north of Interstate 90 this afternoon and early
evening. The main risks will be hail up to the size of golfballs
and 60 mph winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 3 PM.

IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-141745-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
1235 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated storms are possible this evening. A strong storm or two
could produce large hail or strong gusty winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT JUL 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     1 NW HURON              44.37N 98.23W
07/13/2019  M76 MPH          BEADLE             SD   ASOS

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:00 AM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jul 13, 7:21 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jul 13, 7:56 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn34 min
Jul 13, 8:21 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Miner, Sanborn39 min
Jul 13, 4:59 PM CDTSevere Thunderstorm WarningFSDMinnehaha31 min
Jul 13, 5:47 PM CDTSevere Thunderstorm WarningFSDBeadle43 min
Jul 13, 6:22 PM CDTSevere Thunderstorm WarningFSDBeadle38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.